Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Moving from synthroid to Armour

I have Hashimotos and had a partially thyroidectomy 2 years ago.  I started on Synthroid 7 years ago and it has gradually increased from 25mcg to 137.  Last year was I was only given Liothyronine 5mcg(T3).  This gave me more energy and sometimes a bit of anxiety.
I recently started feeling dreadful, no energy, shortness of breath, anxiety.  I got my blood work done with a new dr.

It was:
TSH - 0.5
Free T3 - 2.7
Reverse T3 - 26
Free T4 - 1.64

My new dr said over medicated on synthroid.  I'm getting way too much T4 and not enough T3 and my body isn't converting T4 to T3.  He switched me to Armour 30 twice a day and the T3 twice a day.  I've been up and down since.  I'm now even more short of breath and my heart is racing.  I can't even walk my kids to school and my husband is stressed with having to do more and having a wife who can't seem to do anything.  

My Dr told me to stop meds for 2/3 days to see if the symptoms ease then we'll start again at a lower dose.  It seems sensible.  

How do I know though if I'm still over medicated from synthroid (its only been 14 days since I stopped it) or whether this is a reaction to the Armour?
Has anyone done the switch?
How long did it take to feel ok or just like you could cope?

Any positive help appreciated.  I'm scaring myself reading all the stuff out there!
5 Responses
Avatar universal
Not clear about your current dosages.  Please clarify the amount of T3 daily.

No need to be scared.  I think that your reactions are due to the lasting effect of the T4 med, which takes 4-5 weeks to essentially dissipate.  So it sounds like you were adding in quite a bit of T3 before the effect of your prior dose of T4 was gone.
Avatar universal
Hi,

The new T3 dose is 5mcg twice a day.

Thanks for the news about the 4/5 weeks.  Thats helpful to know.  

The symptoms have improved somewhat in 48 hours since stopping all meds. Still anxious and a little short of breath but its not as bad.  I'm going to check in with my Dr today to see when to start again and at what dosage.

Thanks!  I appreciate it
Avatar universal
Your doctor was correct about not adequately converting the T4 med to T3, with resultant low in the range Free T3, which frequently is associated with hang hypo symptoms.  Switching to Armour, and getting the dosage to an optimal level should be a big improvement for you.  

Since hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin, I wanted to mention to you that if not tested for those, you should make sure to get those done.  D needs to be around the middle of its range, B12 in the upper part of its range and ferritin should be about 70-80 for women.  D and iron are very important to properly metabolize thyroid hormone.
Avatar universal
I'm still confused as to the exact dosage of what you are taking.

Are you taking BOTH the Armour AND a total of 10 mcg of synthetic T3 a day?

Armour also has a LOT of T3 in it. So if you are taking BOTH Armour and synthetic T3 you are really potentially taking a lot of T3.

Avatar universal
As I understand it, she was previously taking 137 mcg of T4 and 5 mcg of T3.  The new dose of 60 mg of Armour plus 10 mcg of T3 means she is now taking 39 mcg of T4 and 14 mcg of T3.  Even if you assume that T3 has 5 or 6 times the effect of T4, her new dose is still less than the old dose.  Yes, it will increase her Free T3 level, but it was previously very low anyway and there was a low ratio of Free T3 to Reverse T3.  So the new dose is directionally correct, but may need some further increases to reach optimal levels and relieve hypo symptoms.  Plus she still needs to check out Vitamin D, B12 and ferritin levels.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child